MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. ELECTROSURGICAL KNIFE; PAPILLOTOMY KNIFE

AOMORI OLYMPUS CO., LTD. ELECTROSURGICAL KNIFE; PAPILLOTOMY KNIFE
Model Number KD-31C-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dyspnea (1816); Hemoptysis (1887); Hemorrhage/Blood Loss/Bleeding (1888); Pneumothorax (2012)
Date of Event 10/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus reviewed the following literature titled "transbronchial needle aspiration combined with cryobiopsy in the diagnosis of mediastinal diseases: a multicentre, open-label, randomised trial.¿ this prospective study aimed to evaluate the efficacy and safety of combined application of endobronchial ultrasound-guided transbronchial needle aspiration (ebus-tbna) and mediastinal cryobiopsy versus ebus-tbna alone for the diagnosis of mediastinal diseases.A total of 271 patients were randomly assigned to receive either ebus-tbna plus transbronchial mediastinal cryobiopsy (combined group; n=136) or ebus-tbna alone (control group; n=135; figure).Sequential application of ebus-tbna and trans bronchial mediastinal cryobiopsy led to a significant increase in the overall diagnostic yield compared with ebus-tbna alone (126 [93%] of 136 participants in the combined group vs 109 [81%] of 135 in the control group.Whereas the combined biopsy was more sensitive than ebus-tbna alone in benign diseases (45 [94%] of 48 vs 28 [64%] of 44, rr 1·47 [95% ci 1·17¿1·86]; p=0·0004.The overall diagnostic yield of 82% (110 of 134 participants) for ebus-tbna and 91% (122 of 134) for cryobiopsy (rr 1·11 [95% ci 1·01¿1·22]; p=0·032).In conclusion, cryobiopsy proved safe and led to a significant gain in overall diagnostic yield compared with ebus-tbna alone.Types of adverse events and number of patients involving the ultrasonic bronchofibervideoscope are as follows: bleeding (grade 3) - 5 patients bleeding (grade 2) - 30 patients coughing - 31 patients dyspnoea - 6 patients haemoptysis - 5 patients pneumothorax - 6 patients pneumomediastinum -1 patient minor bleeding (grade 2) subsided without the need for intervention.The incidence of pneumothorax and pneumomediastinum were detected by chest radiography, although none of these required drainage or other treatment.No serious adverse events were reported during the procedure or at the 4 week follow up.Types of adverse events and number of patients involving the electrosurgical knife are as follows: bleeding (grade 2) - 16 patients bleeding (grade 3) ¿ 3 patients coughing - 19 patients dyspnoea - 2 patients haemoptysis - 3 patients pneumothorax - 6 patients pneumomediastinum -1 patient this literature article requires 2 reports.The related patient identifiers are as follows: (b)(6) / (b)(6)/ (b)(6) this medwatch report is for patient identifier (b)(6).There is no report of any olympus device malfunction in any procedure described in this study.
 
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The literature article is attached for additional information https://doi.Org/10.1016/ s2213-2600(22)00392-7.As the lot number/manufacturing number of the device used is unknown and was not provided, the device history record cannot be investigated.However, olympus conducts inspections and only ships products that pass the inspections.Based on the information available, it is not possible to identify the root cause of the reported event.However, it is likely the reported event is an accident, or a complication associated with a surgical procedure using the subject device.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.The suspect device has not been returned to olympus for evaluation.Olympus will continue to monitor the field performance of this device.

Brand Name
ELECTROSURGICAL KNIFE
Common Device Name
PAPILLOTOMY KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17304734
Report Number9614641-2023-00972
Device Sequence Number7158021
Product Code FAJ
UDI-Device Identifier04953170049323
UDI-Public04953170049323
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K993041
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-31C-1
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2023
Initial Report FDA Received Date07/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NON-OLYMPUS NEEDLE-KNIFE (20402-401).
Outcome Attributed to Adverse Event Other;
Patient SexUnknown